Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2005, 11:03 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2005, 11:03 PM CDT (04:03 UTC)
- Expired
- Jul 23, 2005, 11:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 79 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5174 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 435 m²/s²
- 0-3 km storm-relative helicity
- 656 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 22.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 PM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 2:55 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 255 PM CDT SAT JUL 23 2005 .DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING. TRAILING CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY. WARM FRONT IS RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO IOWA. THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH DAKOTA... WHERE THE CAP IS WEAKER. THE PRIMARY LOW IS STILL OVER SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH DAKOTA. CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR THE BRAINERD LAKES TOWARD PINE COUNTY. MUCAPE VALUES ARE GENERALLY 1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP. EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER VALUES OVER THE ARROWHEAD. CAPPING WILL WEAKEN WITH APPROACHING SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES GROWING OVER 2000 THIS EVENING. SO EXPECT ORGANIZED CONVECTION TO FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP. SPC ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA... SLIGHT RISK ELSEWHERE. BY 12Z... SYSTEM WILL BE THROUGH THE AREA. DRY AND SLIGHTLY COOLER AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY. NEXT WAVE COMES IN MONDAY. NOT NEARLY THE INSTABILITY WITH THIS SYSTEM COMPARED TO WHAT IS OCCURRING NOW. CAPE VALUES OVER THE FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE. DID INCREASE POPS FOR THE SOUTHERN COUNTIES. BOTH GFS AND NAM GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE ALONG THIS PATH. SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER. FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR NEGLIGIBLE. && .AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. KFM
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 807 AM CDT SAT JUL 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 807 AM CDT SAT JUL 23 2005 ...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN THE MODERATE RISK AREA. AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM THE TWIN PORTS THROUGH NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:53 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 36 min |
| Jul 24, 2:30 AM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Iron | 4 hr |
| Jul 24, 5:53 AM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Iron | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.